I’m a parent of a 3-year-old who has t1 since April. She is a very verbal girl and can articulate herself using large vocabulary. However, she only occasionally gives me the heads up that she is feeling high or low. I’m curious, around what number can you feel your high or low? Endo says irritability for high and fatigue/hunger for low. When do you feel the symptoms? Any help is appreciated.
I was diagnosed at 4. I had very few bad lows as a child, so its hard for me to recall those days. The one I can remember was very vivid and I cant tell you what my levels were, but I can tell you that at 4 years old I could tell something was wrong and I told my teacher.
For me, Lows are easier to notice than highs are. As soon as my levels dip below 90 I start feeling it. Dizzy, Shaking, hunger etc. Irritability also happens for lows for some people (myself included). If there are any weird changes in behavior you need to test her.
For me its harder to tell if I am high. As I get older I find that I can feel it more, but I imagine as a child it would be hard to pinpoint a high as a reason for not feeling good/ being irritated. Moreover, if she is really high, she will be incredibly thirsty, and wanting to go to the bathroom frequently. Luckily a high doesn’t have the short term immediate danger that a low does.
I would suggest testing frequently just to be sure. I test about 10x a day now to keep everything tight.
let me know if you have any more questions!
hi @Aehrhart, the ability to detect a low varies among individuals and can vary with the same person dramatically.
If I look at the last 30 something years, I would say I can sense lows below 65 mg/dl consistently, but 1 or 2 times I was below 50 and didn’t “know”. I attribute this to running in the 80’s for about a week and a half. I think the answer is, if you are significantly below what your body is “used to” you will be able to feel something.
High is completely different, for me I only feel it in my legs and as a “sore throat”
it is difficult to tell the difference between a hypo from anxiety, (or anger, or frustration, or sharp hunger) so it’s not surprising a that 3 year old cannot always tell you what’s going on.
Hi Nicole and Joe,
Thanks for your replies! It is nice to hear your perspectives. It gives me a little insight since I have no idea what either feels like! She has been in the 50’s recently, and I am fearful she will become immune to the lows. I’ve read that can happen which scares me. I’ve talked to her about the symptoms, but she just isn’t there yet. Right now we are testing her 5 or more times per day. I know testing is good and accurate, but I also hate jabbing her sweet, tiny fingers because I’m a self-proclaimed paranoid t1d mama.
Nicole, are you on a pump or mdi? If you test 10x per day, and for example, if you’re high in between meals, what do you do? She’s on mdi and her endo has said to wait it out (do nothing) if she is high in between meals. Obviously, if she’s low, we treat it immediately.
hi @Aehrhart, just wanted to add a couple thoughts:
recent diagnosis also means you could be dealing with “honeymoon” she will begin to make insulin again for a few months after she starts taking insulin. it is common for injected insulin requirements to be very different during a honeymoon. A lot of early honeymooners don’t need any fast acting insulin for some meals. make sure you are updating the CDE or endo with data/trends
losing hypo awareness, in my opinion, takes years to develop, and can be reset somewhat by keeping your blood sugar over 120 for a couple weeks.
I test 7-8X a day. I pump, so today I would correct for a 135 mg/dl. When I was on MDI I typically wouldn’t correct for anything under 190 - too much of a pain in the a$$, sorry for the pun. hope you are okay!
I agree pretty much agree with cunninghamnicole763 and Joe told you.
-It varies from person to person, and from week to week. Growing up I could usually feel it between 50 and 80, but one time I went as low as 23 and only knew because I went to the nurse’s office for my routine pre-lunch check (I wasn’t sick at all, just a little quieter than usual. Actually, my level of talkativeness was one of the ways my school nurse could tell when my blood sugar was low). I’ve always described the feeling as “fuzziness.” I don’t have a better word for it. It usually starts as a shakiness or tingling in my hands, but it changes all the time. Sometimes my face goes numb. Sometimes I get really hungry. Sometimes I get nauseous. Twice I’ve gone blind (briefly). And when it’s really, really low I get irritated and irrational (At that point I also black out. I’m told having a low is a lot like being drunk, but I don’t drink for that reason, so I can’t tell you for sure). Some of this stuff happens when I’m stressed or anxious. Some of this stuff happens when I have a stomach bug. A diabetic knows that something’s wrong, but sometimes it’s hard to tell exactly why. It will take your daughter a little while to learn.
-Lows are definitely easier to feel than highs and frankly highs - in the short term - are not as much of a concern (i.e., your daughter’s probably not going to feel as sick from highs as from lows and is less likely to require emergency care. You still want to limit the highs as much as possible because of the long-term ill effects/complications). My blood sugar often needs to be in the 300’s before I start to feel it, and it usually manifests as a sore throat/thirstiness and a frequent need to pee (which also happens when I have a cold or a fever). It’s not until 400 or 500 that I get really uncomfortable (fatigue, loss of appetite - again, often happens when I’m sick). I usually ride out my highs in between meals (I’m on mdi). It’s not worth it to me - taking a small dose to fix a minor high. Plus I’ve found that if I take injections too close together (like less than 3 hours apart) they kind of snowball and then I run lower than expected. And you can sometimes lower your blood sugar a little through exercise or drinking lots of water and peeing a bunch. So mild highs might fix themselves in time.
-And your average blood sugar can affect when you feel this stuff. When my blood sugar’s been high a lot, I’ll start to feel “low” when it’s 90. That’s when my better-safe-than-sorry approach to lows backfires because I’ll mistakenly treat a low and then when I actually have time to check I’ll be running high.
But I also want to add that for children sometimes it can be embarrassing to admit that something’s wrong. This likely isn’t a factor now since 3-year-olds probably don’t ever feel embarrassed but as your daughter gets older, make sure she knows that just because her blood sugar’s high or low that doesn’t mean that she did something wrong or bad. The times that I had a severely low blood sugar as a child it was often because I knew something was wrong and I just didn’t speak up. One time in fourth grade I blacked out because my blood sugar was low during a spelling test and I wanted to finish the test first, so I didn’t tell my teacher or eat a snack. My mom used to make me keep packaged brownies or cookies in my desk for just in case, but I was always too embarrassed to eat them when the rest of the class wasn’t allowed to have food. It got easier as I got older. We found more discreet snacks that I could eat and we taught my grade about diabetes during disability week in 5th grade, so many of my classmates in middle school already understood why certain rules got bent for me.
Hello- I am reading this thread to learn like you. My son (11 diagnosed a month ago) will receive his CGM any day now and I can’t wait. I believe this will help immensely with my anxiety about wondering what his levels are. In your case, it will help you help your child identify when she is going low and she can try to pinpoint what the feelings are as she goes low. Seems like letting her feel the symptoms of her low (a bit) rather than preventing the low altogether might be useful for both of you so she can identify them in the future. For us, the CGM will allow him to get back to the independence he had earned and was stripped away at diagnosis…sleepovers, riding around the neighborhood, hanging at friends houses.
Hi. My son (10 - diagnosed in February) gets shaky when he’s starting to go low. We can tell when he’s high because he becomes very emotional, irritable and crabby. When he hit his honeymoon phase, he started having a lot of lows and we (with guidance from his drs) decreased his insulin. For a little while, he stopped feeling his lows so they had him running a little high for awhile, too. Then we got the dexcom CGM. Biggest blessing. Especially with kids, it it extremely helpful with regulating their bg. being able to know where he’s at at anytime truly alleviates the anxiety. If you can get one, I highly recommend it!
@Aehrhart - I am on MDI. I will correct the high with insulin if: it has been 1.5 hours since my last injection and it is over 200.
I would listen to the doctor though. You are going to have highs while you figure it all out, and I agree it is safer to be a little on the high side if she cant tell when she is low. Make sure she always has a juice box or an emergency sugar source close by. I do this even as an adult - I wont go to meetings without juice or candies on me.